Alert archive / Indiana / Tornado Warnings in 2008

Tornado Warning 42, NWS Louisville, KY

June 27, 2008Orange County, Indiana

NWS Louisville, KY issued this tornado warning at Jun 27, 2008, 9:34 PM EDT for Orange County, Indiana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2008, 9:34 PM EDT (01:34 UTC)
Expired
Jun 27, 2008, 10:00 PM EDT
In force
26 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

County Orange County, IN

The radar

The Louisville radar (KLVX), 77 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 9:40 PM EDTTSTM WND DMGFrench Lick, INSEVERAL TREES DOWN AROUND FRENCH LICK AND PAOLI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 6:14 PM EDTSevere Thunderstorm WatchSPC5 hr
Jun 27, 8:10 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.6 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLMK 280135
TORLMK
INC117-280200-
/O.NEW.KLMK.TO.W.0042.080628T0134Z-080628T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
934 PM EDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  ORANGE COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 1000 PM EDT...

* AT 929 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES WEST OF
  PAOLI...MOVING EAST AT 36 MPH.

* THE TORNADO WILL BE NEAR...
  PAOLI BY 950 PM EDT...

YOUNGS CREEK AND GREENBRIER ARE ALSO IN THE PATH OF THIS TORNADO.

IN ADDITION TO THE TORNADO...WIDESPREAD DAMAGING WINDS IN EXCESS OF
70 MPH ARE LIKELY. SEEK SHELTER NOW

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORK BENCH OR
OTHER PIECE OF STURDY FURNITURE IN A BASEMENT. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY, BATHROOM, OR CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY. AVOID WINDOWS.

LAT...LON 3859 8635 3839 8638 3845 8669 3855 8670
TIME...MOT...LOC 0134Z 273DEG 31KT 3849 8665

$$

13
2 follow-up statements
000 
WWUS53 KLMK 280145
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
945 PM EDT FRI JUN 27 2008

INC117-280200-
/O.CON.KLMK.TO.W.0042.000000T0000Z-080628T0200Z/
ORANGE IN-
945 PM EDT FRI JUN 27 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR CENTRAL
ORANGE COUNTY...

AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR 
GREENBRIER...MOVING EAST AT 44 MPH.

YOUNGS CREEK IS IN THE PATH OF THIS TORNADO.

THE TORNADO WILL ALSO BE NEAR...
  VALEENE AND SYRIA BY 950 PM EDT...
  CHAMBERSBURG BY 955 PM EDT...

EVACUATE MOBILE HOMES OR VEHICLES...AND GET INSIDE A SUBSTANTIAL
SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH
OR OTHER LOW SPOT AND COVER YOUR HEAD.

LAT...LON 3845 8656 3856 8658 3859 8635 3849 8636
      3849 8637 3848 8637 3839 8638
TIME...MOT...LOC 0145Z 270DEG 39KT 3850 8650

$$

13
000 
WWUS53 KLMK 280200
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1000 PM EDT FRI JUN 27 2008

INC117-280209-
/O.EXP.KLMK.TO.W.0042.000000T0000Z-080628T0200Z/
ORANGE IN-
1000 PM EDT FRI JUN 27 2008

...THE TORNADO WARNING FOR CENTRAL ORANGE COUNTY EXPIRES AT 1000 PM
EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
SATURDAY MORNING FOR SOUTH CENTRAL INDIANA AND KENTUCKY.

LAT...LON 3845 8656 3856 8658 3859 8635 3849 8636
      3849 8637 3848 8637 3839 8638
TIME...MOT...LOC 0159Z 270DEG 39KT 3850 8631

$$

MBS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Jun 27, 8:15 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 27, 8:15 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
815 PM EDT FRI JUN 27 2008

.UPDATE #2...
UPDATING FOR SECOND WATCH. THIS SEVERE THUNDERSTORM WATCH REPLACES
THE EARLIER SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE FAR
NORTHWEST.

TOUGH LINE OF STORMS CONTINUES TO PLOW EASTWARD INTO THE OHIO
VALLEY. STRONG WIND STILL APPEARS TO BE THE MAIN THREAT. REPORTS OF
70 MPH WINDS HAVE COME IN FROM SOME OF THE STORMS...AND ALSO ONE
POSSIBLE TORNADO.

.UPDATE...
UPDATED EVERYTHING TO ACCOUNT FOR THE NEW WATCH. LOUISVILLE WRF
INITIALIZED VERY NICELY WITH THE LINE OF STORMS OVER ILLINOIS. THE
WRF AND TIMING THE STORMS ON RADAR SUGGEST STORMS WILL BEGIN TO
AFFECT OUR NORTHWEST AREA...SUCH AS DUBOIS COUNTY...AROUND 01Z-02Z.
ADDITIONAL DEVELOPMENT WILL BE POSSIBLE OVERNIGHT EAST OF THE
CURRENT WATCH AREA.

.SHORT RANGE  (TONIGHT AND FRIDAY)

SCATTERED THUNDERSTORMS MOVING ACROSS THE FORECAST AREA THIS
AFTERNOON SHOULD GRADUALLY DIMINISH AS THE LOWER LEVELS WARM.
SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY TOWARD MORNING AND
SATURDAY AS AN APPROACHING UPPER TROUGH BEGINS TO DIG INTO THE GREAT
LAKES AND UPPER OHIO VALLEY. THIS FEATURE CURRENTLY SHOWS UP WELL ON
THE WATER VAPOR LOOP COMING OUT OF CENTRAL CANADA. THIS UNUSUALLY
DEEP TROUGH WILL BE RESPONSIBLE FOR A COOL FRONT DROPPING INTO THE
LOWER OHIO VALLEY LATE SATURDAY. LOW LEVEL DYNAMICS ARE NOT THAT
IMPRESSIVE WITH THIS FRONT BUT WE WILL BE IN THE RIGHT REAR QUADRANT
OF AN UPPER JET ENTRANCE REGION SO SOME STRONG STORMS MAY DEVELOP IF
THE ATMOSPHERE BECOMES UNSTABLE ENOUGH.

LOW TEMPERATURES TONIGHT WILL HOLD IN THE UPPER 60S AND LOWER 70S.
HIGHS SATURDAY WILL REMAIN IN THE 80S WITH THE EXPECTED CLOUD COVER
AND PRECIPITATION.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...

MEDIUM RANGE MODELS IN GOOD AGREEMENT THROUGH THE PERIOD. 50H TROF
CONTINUES TO DIG SOUTH OVER EASTERN U.S. DURING 2ND HALF OF THE
WEEKEND WITH PRECIP CHANCES DROPPING IN WAKE OF LINE FORECAST TO
MOVE THROUGH THE AREA SAT NIGHT WITH JUST 20 POPS FOR SUNDAY. DRY
WEATHER TO FOLLOW FOR NEARLY THE REMAINDER OF THIS FORECAST PERIOD
AFTER THE LONG WAVE TROF PASSES OFF THE EAST COAST AND OH/TN VALLEYS
BECOME DOMINATED BY ANTICYCLONIC FLOW UP TO INDEPENDENCE DAY WHEN
THE NEXT HUDSON BAY LOW STARTS TO DIG SOUTHWARD.

TEMPERATURES FALL BACK TO BELOW NORMAL IN WAKE OF THE COLD FRONT
SWEEPING THROUGH SATURDAY NIGHT IN CONJUNCTION WITH THE UPPER TROF.
80S AND EVEN A FEW 70S FOR MAX TEMPS SUNDAY THROUGH TUESDAY...THEN
GRADUAL WARM-UP BEGINS INTO THE MID/UPPER 80S FOR WEDNESDAY THROUGH
FRIDAY.  MID TO UPPER 60S SUNDAY MORNING WILL GIVE WAY TO MID TO
UPPER 50S BY TUESDAY MORNING WITH 60S RETURNING BY 2ND HALF OF
WEEK.

&&

.AVIATION (00Z TAFS)...

WARM MOIST UNSTABLE AIRMASS CONTINUES OVER THE AREA. AT 23Z THE
GREATEST BAND OF INSTABILITY LAY FROM SOUTHWEST INDIANA INTO WESTERN
KENTUCKY AHEAD OF A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING
EAST ACROSS SOUTHERN ILLINOIS AND WESTERN INDIANA. THESE STORMS ARE
SUPPORTED BY A  UPPER LEVEL TROUGH AND ARE EXPECTED TO CONTINUE
THROUGH THE EVENING.  PRESENT MOVEMENT FROM RADAR AND COMPUTER
MODELS BRINGS THE STORMS TO SDF AROUND 03Z AND LEX JUST BEFORE 05Z.
THE SOUTHRN END OF THE LINE WILL PASS NEAR OR JUST NORTH OF BWG.

STORMS WILL THEN BECOME MORE SCATTERED UNTIL REDEVELOPMENT AHEAD OF
THE COLD FRONT OCCURS SATURDAY AFTERNOON. CONDITIONS WILL STAY VFR
BETWEEN THUNDERSTORMS BUT COULD BRIEFLY DROP TO IFR CONDITIONS IN
THE STRONGER STORMS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

UPDATES.......13
SHORT TERM...JA
LONG TERM....JBS
AVIATION.....MBS
Hazardous weather outlook, Jun 27, 8:21 PM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
821 PM EDT FRI JUN 27 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
290030-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-
821 PM EDT FRI JUN 27 2008 /721 PM CDT FRI JUN 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A LINE OF POWERFUL THUNDERSTORMS WILL SWEEP FROM WEST TO EAST
ACROSS THE AREA BETWEEN 9PM AND 2AM EDT...8PM AND 1AM CDT. STRONG
DAMAGING WINDS WILL BE THE MAIN THREAT FROM THESE STORMS...THOUGH
A FEW INSTANCES OF HAIL AND EVEN A BRIEF ISOLATED TORNADO CANNOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL APPROACH AND PASS THROUGH THE REGION SATURDAY AND
SATURDAY NIGHT. AHEAD OF THE FRONT...NUMEROUS THUNDERSTORMS WILL
OCCUR OVER SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. WITH A VERY
MOIST AIR MASS IN PLACE...PERIODS OF VERY HEAVY RAINFALL ARE
EXPECTED WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES AND LOCALLY HIGHER
AMOUNTS POSSIBLE. IN ADDITION...SOME OF THE STRONGEST STORMS COULD
BECOME SEVERE WITH LOCALLY DAMAGING WINDS THE MAIN HAZARD. ALSO
EXPECT DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY INSTANCES OF STRONG WINDS...HAIL...
AND HIGH RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE OFFICE
IN LOUISVILLE.

KYZ070>078-081-082-290030-
LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-
METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
721 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THESE STORMS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS AND A BRIEF PERIOD OF HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL APPROACH AND PASS THROUGH THE REGION SATURDAY AND
SATURDAY NIGHT. AHEAD OF THE FRONT...NUMEROUS THUNDERSTORMS WILL
OCCUR OVER SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. WITH A VERY
MOIST AIR MASS IN PLACE...PERIODS OF VERY HEAVY RAINFALL ARE
EXPECTED WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES AND LOCALLY HIGHER
AMOUNTS POSSIBLE. IN ADDITION...SOME OF THE STRONGEST STORMS COULD
BECOME SEVERE WITH LOCALLY DAMAGING WINDS THE MAIN HAZARD. ALSO
EXPECT DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY INSTANCES OF STRONG WINDS...HAIL...
AND HIGH RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE OFFICE
IN LOUISVILLE.

13

In the hours before

Special weather statement, Jun 27, 8:33 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
833 PM EDT FRI JUN 27 2008

INZ076-083-084-089-280130-
CRAWFORD-DUBOIS-ORANGE-PERRY-
833 PM EDT FRI JUN 27 2008

...LINE OF POWERFUL STORMS APPROACHING THE JASPER AND PAOLI AREAS...

AT 832 PM EDT /732 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING SEVERE THUNDERSTORMS ALONG A LINE FROM 13 MILES
NORTHWEST OF SHOALS TO 7 MILES SOUTH OF POSEYVILLE...MOVING EAST AT
43 MPH.

CONTINUOUS DEADLY LIGHTNING...HEAVY RAIN...NICKEL SIZED HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH WERE REPORTED WITH THESE
STORMS AS THEY CROSSED SOUTHERN ILLINOIS.

THESE STORMS WILL BE...
  NEAR JASPER BY 910 PM EDT.
  NEAR PAOLI BY 930 PM EDT.

THESE STORMS WILL ALSO BE...
  NEAR IRELAND BY 905 PM EDT.
  NEAR THALES BY 910 PM EDT.
  NEAR ROLAND BY 915 PM EDT.
  NEAR HUNTINGBURG AIRPORT BY 920 PM EDT.
  NEAR FRENCH LICK MUNICIPAL AIRPORT BY 925 PM EDT.
  NEAR ST. MARKS BY 930 PM EDT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 AM EDT...100 AM
CDT.

STRONG WINDS WITH THESE STORM CAN TOPPLE TREES AND DOWN POWER LINES.
TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN FURNITURE AND OTHER
LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:51 PM EDTSevere Thunderstorm WarningLMKDubois39 min
Jun 27, 9:16 PM EDTSevere Thunderstorm WarningLMKOrange44 min
Jun 27, 9:27 PM EDTSevere Thunderstorm WarningLMKCrawford, Dubois, Harrison, Orange, Perry, Washington48 min
Jun 27, 9:59 PM EDTSevere Thunderstorm WarningLMKScott, Washington46 min
Jun 27, 10:07 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Harrison, Washington38 min
Jun 27, 10:40 PM EDTSevere Thunderstorm WarningLMKClark35 min

Nearby

Tornado Warnings in Indiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.